Depression is a chronic medical illness that can lead to a variety of emotional and physical problems. It is also called major depression, clinical depression or major depressive disorder. Because it is a long-term illness, it is usually treated with a combination of medication and some type of psychological counseling. Depending on the medication prescribed, you may experience weight gain as a side effect of your antidepressant.
Consume at least five servings of fruits and vegetables. By keeping up your intake of fruits and vegetables, you will allow your body to continue to get the nutrients it needs, even if you find yourself eating more of them due to an increased appetite from your medication.
Exercise regularly. Not only will this help with mood stabilization, but also with controlling weight issues. The Department of Health and Human Services recommends getting at least 20 minutes of physical activity, building up to 40 minutes of physical activity at least three times per week. However, if you have a large amount of weight to lose, these same experts recommend getting physical activity five times per week. Because your mood will be affected by your antidepressant, exercise is key to helping keep your mood stable. However, if you notice any unusual changes in your mood or you have suicidal thoughts, contact your doctor immediately.
Switch medications. Sometimes when you have changed your diet to be more healthy and have added regular exercise to your lifestyle, you may still find it hard to lose weight. If that is the case, and there is no medical explanation for this, such as a thyroid condition, then you should explore the possibility that your antidepressant is keeping you from losing weight. In that case, your doctor can lower the dosage of your current medication or change your medication altogether to see if that helps. Follow your doctor's directions when switching from one medication to another, as this may cause another set of side effects. Either way, continue to exercise and eat healthy.
Avoid alcohol. It is a depressant and can make your depression symptoms worse. Many times people who are depressed become dependent on alcohol or become alcoholics. Drinking alcohol will not only hamper your efforts to treat your depression, but it will keep your antidepressant from working properly and give your body calories and carbohydrates that have no nutritional value. As you work on losing weight, avoid alcohol of any type.
Get between six and nine hours of sleep each night. Not getting your required amount of sleep can contribute to weight gain. Lack of sleep is also a side effect of some antidepressant medications. Not only will lack of sleep affect the way your medication works, but it will also affect your mood and your ability to lose weight. If you are experiencing sleep problems, contact your doctor or therapist so he can give you tips for a restful night's sleep or adjust your medication (if your medication is the problem).
Things You'll Need
If your medication is the cause of your weight gain, it may take a few attempts to get you on the right dosage to lose the extra weight.
Safe weight loss is only 1 to 2 lb. per week.
Do not stop or adjust your medication without your doctor's permission.
Get clearance from your doctor before beginning any exercise program.